Professor Bernard Ho Yin Wong
Head of School

Professor Bernard Ho Yin Wong

PhD (ANU)

Fellow of the Institute of Actuaries of Australia

BCOM(Hons) in Actuarial Studies (Macq)

Business School
Risk & Actuarial

Professor Bernard Wong is the Head of the School of Risk and Actuarial Studies at the University of New South Wales, Australia, which has grown to be one of the largest and most successful actuarial departments in the world in both its education and research programs. He is a Fellow of the Institute of Actuaries of Australia, a Fulbright Scholar, and obtained his PhD from the Australian National University.

His current research interests span two main areas: AI/Machine Learning enhanced actuarial analytics for insurance businesses, optimal decision making and capitalisation policy for risk businesses, as well as the interaction between the aforementioned problems. His research is funded via Australian Research Council Linkage and Discovery Project schemes, and he has been recognised via the award of numerous prizes, including the Hachemeister Prize and the Taylor-Fry Silver Prize.

Bernard has taught most of the courses corresponding to the professional actuarial syllabus, with a particular focus in recent years in the areas of actuarial data analytics and in enterprise risk management.

Prior to his return to academia, Bernard worked in the Sydney office of Actuarial Consultants Tillinghast-Towers Perrin, and his contributions to the profession during this period were recognized by the Institute of Actuaries of Australia by the award of the Melville Practitioner's Prize.

Bernard is currently on the Board of ASTIN, the non-life insurance section of the International Actuarial Association, and previously also served on the Australian Actuaries Institute Data Analytics Practice Committee

Location
Room 647, Business School Building

Publications

  • Journal articles | 2021
    Professor Bernard Ho Yin Wong
    Avanzi B; Lau H; Wong B, 2021, 'Optimal periodic dividend strategies for spectrally negative Lévy processes with fixed transaction costs', Scandinavian Actuarial Journal, pp. 1 - 26, http://dx.doi.org/10.1080/03461238.2020.1869069
    Journal articles | 2021
    Professor Bernard Ho Yin Wong
    Avanzi B; Boglioni Beaulieu G; Lafaye de Micheaux P; Ouimet F; Wong B, 2021, 'A counterexample to the existence of a general central limit theorem for pairwise independent identically distributed random variables', Journal of Mathematical Analysis and Applications, vol. 499, pp. 124982 - 124982, http://dx.doi.org/10.1016/j.jmaa.2021.124982
    Journal articles | 2021
    Professor Bernard Ho Yin Wong
    Avanzi B; Taylor G; Wong B; Yang X, 2021, 'On the modelling of multivariate counts with Cox processes and dependent shot noise intensities', Insurance: Mathematics and Economics, vol. 99, pp. 9 - 24, http://dx.doi.org/10.1016/j.insmatheco.2021.01.002
    Journal articles | 2021
    Professor Bernard Ho Yin Wong
    Avanzi B; Taylor G; Wong B; Xian A, 2021, 'Modelling and understanding count processes through a Markov-modulated non-homogeneous Poisson process framework', European Journal of Operational Research, vol. 290, pp. 177 - 195, http://dx.doi.org/10.1016/j.ejor.2020.07.022
    Journal articles | 2021
    Professor Bernard Ho Yin Wong
    Avanzi B; Taylor G; Wang M; Wong B, 2021, 'SynthETIC: An individual insurance claim simulator with feature control', Insurance: Mathematics and Economics, vol. 100, pp. 296 - 308, http://dx.doi.org/10.1016/j.insmatheco.2021.06.004
    Journal articles | 2021
    Professor Bernard Ho Yin Wong
    Avanzi B; Lau H; Wong B, 2021, 'On the optimality of joint periodic and extraordinary dividend strategies', European Journal of Operational Research, http://dx.doi.org/10.1016/j.ejor.2021.04.033
    Journal articles | 2020
    Professor Bernard Ho Yin Wong
    Avanzi B; Taylor G; Vu PA; Wong B, 2020, 'A multivariate evolutionary generalised linear model framework with adaptive estimation for claims reserving', Insurance: Mathematics and Economics, http://dx.doi.org/10.1016/j.insmatheco.2020.04.007
    Journal articles | 2020
    Professor Bernard Ho Yin Wong
    Avanzi B; Taylor G; Vu PA; Wong B, 2020, 'On unbalanced data and common shock models in stochastic loss reserving', Annals of Actuarial Science, pp. 1 - 31, http://dx.doi.org/10.1017/S1748499520000196
    Journal articles | 2020
    Professor Bernard Ho Yin Wong
    Avanzi B; Lau H; Wong B, 2020, 'Optimal periodic dividend strategies for spectrally positive Lévy risk processes with fixed transaction costs', Insurance: Mathematics and Economics, vol. 93, pp. 315 - 332, http://dx.doi.org/10.1016/j.insmatheco.2020.05.012
    Journal articles | 2018
    Professor Bernard Ho Yin Wong
    Avanzi B; Taylor G; Wong B, 2018, 'Common shock models for claim arrays', ASTIN Bulletin, vol. 48, pp. 1109 - 1136, http://dx.doi.org/10.1017/asb.2018.18
    Journal articles | 2018
    Professor Bernard Ho Yin Wong
    Avanzi B; Henriksen LFB; Wong B, 2018, 'On the distribution of the excedents of funds with assets and liabilities in presence of solvency and recovery requirements', ASTIN Bulletin, vol. 48, pp. 647 - 672, http://dx.doi.org/10.1017/asb.2017.42
    Journal articles | 2018
    Professor Bernard Ho Yin Wong
    Avanzi B; Tu V; Wong B, 2018, 'Optimal Dividends Under Erlang(2) Inter-Dividend Decision Times', Insurance: Mathematics and Economics, vol. 79, pp. 225 - 242, http://dx.doi.org/10.1016/j.insmatheco.2018.01.009
    Journal articles | 2017
    Professor Bernard Ho Yin Wong
    Avanzi B; Pérez JL; Wong B; Yamazaki K, 2017, 'On optimal joint reflective and refractive dividend strategies in spectrally positive Lévy models', Insurance: Mathematics and Economics, vol. 72, pp. 148 - 162, http://dx.doi.org/10.1016/j.insmatheco.2016.10.010
    Journal articles | 2016
    Professor Bernard Ho Yin Wong
    Avanzi B; Wong B; Yang X, 2016, 'A micro-level claim count model with overdispersion and reporting delays', Insurance: Mathematics and Economics, vol. 71, pp. 1 - 14, http://dx.doi.org/10.1016/j.insmatheco.2016.07.002
    Journal articles | 2016
    Professor Bernard Ho Yin Wong
    Avanzi B; Taylor GC; Vu PA; Wong B, 2016, 'Stochastic Loss Reserving with Dependence: A Flexible Multivariate Tweedie Approach', Insurance: Mathematics and Economics, vol. 71, pp. 63 - 78, http://dx.doi.org/10.1016/j.insmatheco.2016.08.006
    Journal articles | 2016
    Professor Bernard Ho Yin Wong
    Avanzi B; Taylor G; Wong B, 2016, 'Correlations between insurance lines of business: An illusion or a real phenomenon? Some methodological considerations', ASTIN Bulletin, vol. 46, pp. 225 - 263, http://dx.doi.org/10.1017/asb.2015.31
    Journal articles | 2016
    Professor Bernard Ho Yin Wong
    Avanzi B; Tu V; Wong B, 2016, 'A Note on Realistic Dividends in Actuarial Surplus Models', Risks, vol. 4, pp. 37 - 37, http://dx.doi.org/10.3390/risks4040037
    Journal articles | 2016
    Professor Bernard Ho Yin Wong
    Avanzi B; Tu V; Wong B, 2016, 'On the interface between optimal periodic and continuous dividend strategies in the presence of transaction costs', Astin Bulletin: The Journal of the ASTIN and AFIR Sections of the International Actuarial Association, vol. 46, pp. 709 - 746, http://dx.doi.org/10.1017/asb.2016.17
    Journal articles | 2016
    Professor Bernard Ho Yin Wong
    Avanzi B; Tao J; Wong B; Yang X, 2016, 'Capturing non-exchangeable dependence in multivariate loss processes with nested Archimedean Lévy copulas', Annals of Actuarial Science, vol. 10, pp. 87 - 117, http://dx.doi.org/10.1017/S1748499515000135
    Journal articles | 2014
    Professor Bernard Ho Yin Wong
    Avanzi B; Tu V; Wong B, 2014, 'On optimal periodic dividend strategies in the dual model with diffusion', Insurance: Mathematics and Economics, vol. 55, pp. 210 - 224, http://dx.doi.org/10.1016/j.insmatheco.2014.01.005
    Journal articles | 2013
    Professor Bernard Ho Yin Wong
    Cheung E, 2013, 'On a periodic dividend barrier strategy in the dual model with continuous monitoring of solvency', Insurance: Mathematics and Economics, vol. 52, pp. 98 - 113, http://dx.doi.org/10.1016/j.insmatheco.2012.10.008
    Journal articles | 2012
    Professor Bernard Ho Yin Wong
    Avanzi B; Wong BH, 2012, 'On a mean reverting dividend strategy with Brownian motion', Insurance: Mathematics and Economics, vol. 51, pp. 229 - 238, http://dx.doi.org/10.1016/j.insmatheco.2012.04.002
    Journal articles | 2011
    Professor Bernard Ho Yin Wong
    Avanzi B; Cassar LC; Wong BH, 2011, 'Modelling Dependence in Insurance Claims Processes with Lévy Copulas', ASTIN Bulletin, vol. 41, pp. 575 - 609, http://dx.doi.org/10.2143/AST.41.2.2136989
    Journal articles | 2011
    Professor Bernard Ho Yin Wong
    Avanzi B; Shen J; Wong BH, 2011, 'Optimal Dividends and Capital Injections in the Dual Model with Diffusion', ASTIN Bulletin, vol. 41, pp. 611 - 644, http://dx.doi.org/10.2143/AST.41.2.2136990
    Journal articles | 2010
    Professor Bernard Ho Yin Wong
    Wong BH; Lim A, 2010, 'A benchmarking approach to optimal asset allocation for insurers and pension funds', Insurance Mathematics and Economics, vol. 46, pp. 317 - 327, http://dx.doi.org/10.1016/j.insmatheco.2009.11.005
    Journal articles |
    Professor Bernard Ho Yin Wong
    Avanzi B; Beaulieu GB; Micheaux PLD; Ouimet F; Wong B, 'A counterexample to the central limit theorem for pairwise independent random variables having a common arbitrary margin', J. Math. Anal. Appl. 499 (2021), no.1, 1-13, http://dx.doi.org/10.1016/j.jmaa.2021.124982
  • Working Papers | 2020
    Professor Bernard Ho Yin Wong
    Avanzi B; Boglioni Beaulieu G; Lafaye de Micheaux P; Ouimet F; Wong B, 2020, A counterexample to the central limit theorem for pairwise independent random variables having a common arbitrary margin, http://dx.doi.org, http://arxiv.org/abs/2003.01350
    Conference Papers | 2018
    Professor Bernard Ho Yin Wong
    Avanzi B; Taylor G; Wong B; Xian A, 2018, 'How to proxy the unmodellable: Analysing granular insurance claims in the presence of unobservable or complex drivers', Sydney, Australia, presented at Australian Actuaries Institute General Insurance Seminar 2018, Sydney, Australia, 12 November 2018 - 13 November 2018, https://www.actuaries.asn.au/microsites/general-insurance-seminar-2018/program-and-presentations/papers-and-pre-reading
    Other | 2016
    Professor Bernard Ho Yin Wong
    Avanzi B; Taylor GC; Wong B, 2016, Construction of detailed correlation structures across GI business segments, http://www.actuaries.digital/2016/12/14/construction-of-detailed-correlation-structures-across-gi-business-segments/
    Conference Papers | 2016
    Professor Bernard Ho Yin Wong
    Avanzi B; Lavender G; Taylor GC; Wong B, 2016, 'On the Impact, Detection and Treatment of Outliers in Robust Loss Reserving', in Proceedings of the Actuaries Institute 2016 General Insurance Seminar, 13-15 November 2016 (Melbourne, Australia), General Insurance Seminar, Melbourne, presented at General Insurance Seminar, Melbourne, 13 November 2016 - 15 November 2016, http://www.actuaries.asn.au/Library/Events/GIS/2016/PaperAvanziLavenderTaylorWong.pdf
    Other | 2015
    Professor Bernard Ho Yin Wong
    Avanzi B; Taylor GC; Wong B, 2015, Are correlations real or imagined?, The Institute of Actuaries of Australia, http://www.actuaries.digital/2015/09/30/are-correlations-an-illusion-or-a-real-phenomenon-evidence-from-the-ausi-data-set/
    Other | 2014
    Professor Bernard Ho Yin Wong
    Avanzi B; Taylor G; Wong B, 2014, Research into claim dependencies: an industry and academic collaboration, Actuaries Institute, http://www.actuaries.digital/2014/08/15/research-into-claim-dependencies-an-industry-and-academic-collaboration/

Awards

  • Taylor Fry General Insurance Silver Prize, 2018, awarded by the Actuaries Institute for How to proxy the unmodellable: Analysing granular insurance claims in the presence of unobservable or complex drivers
  • Hachemeister Prize, 2017 awarded by the Casualty Actuarial Society (CAS) for the paper Correlations between insurance lines of business: An illusion or a real phenomenon? Some methodological considerations (2016, ASTIN Bulletin, 46:2)
  • Fulbright Award, 2001-2002. (Australian-American Fulbright Commission)
  • H M Jackson Price, 2005 (Institute of Actuaries of Australia).
  • A M Parker Prize, 2003 (Institute of Actuaries of Australia).
  • Melville Practitioner Prize, 2000 (Institute of Actuaries of Australia

Grants

  • 2020-2022: Tang, Q., Avanzi, B., and B. Wong. Extreme Value Theory Approaches to Insurance in a Catastrophic Environment, ARC Discovery Grant, AUD310,000.
  • 2013-2016: Avanzi, B., Wong, B., Taylor, G., Britt, S., Cakan, Y., Koob, D., Modelling claim dependencies for the general insurance industry with economic capital in view: An innovative approach with stochastic processes. ARC Linkage Grant, with Partner Organisations Allianz Australia, Insurance Australia Group, and Suncorp. AUD 320,861
  • 2014-15: Avanzi, B., Taylor, G., and B. Wong. General Forms of Dependency in Chain Ladder Structures. Actuaries Institute, Australian Actuarial Research Grant, AUD 10,000.
  • 2012-13: Chief Investigator (with Benjamin Avanzi and Greg Taylor) Australian Actuarial Research GrantAn innovative approach to stochastic claims reserving with dependence, AUD 35,000 
  • 2011: Chief Investigator (with Benjamin Avanzi) UNSW Business School Research Grant, Optimal dividend problems in surplus models with stochastic firm prospect, AUD 25,000 
  • 2010: Chief Investigator (with Benjamin Avanzi) Australian Actuarial Research Grant, Institute of Actuaries of Australia, AUD 20,000 On the economic value of aggregating dependent portfolios 
  • 2010: Chief Investigator (with John Evans) Australian Actuarial Research Grant, Institute of Actuaries of Australia, AUD 26,000 Adequacy of the SGL & Age Pension System to fund the retirement needs of Australians 
  • 2010: Chief Investigator UNSW Business School Special Research Grant, AUD 9,724 Asset Liability Management for Equity-linked Insurance Products by Benchmarking​

Media